Skip to content
My WebMD Sign In, Sign Up
I need help
avatar
CaroleJ posted:
I've been diagnosed with RA and have been on Sulfasalzine, leflunomide, hydroxlychloroquine, orencia and now enbrel with no success. I'm getting frustrated and wondering if I've been misdiagnosed though I've gotten a second opinion at Northwestern Medical Center from a top guy there. He tweaked the diagnosis to Spondylarthritis but since the treatment is the same not sure that matters much. I'm reading what many of you say about methotrexate and I cannot afford to lose more hair. My blood work is normal which is good news/bad news since I would prefer something definitive. I'm at a loss. They've ruled out fibromyalgia because I respond well to steroid injections. I would describe my pain as more soreness than stiffness. I'm miserable. I've always worked out and eaten fairly well but I'm so discouraged. Any thoughts out there? Advanced thanks for your thoughts.
Reply
 
avatar
jahoppes responded:
I feel your frustration! I have been going through the same issues for years. I was diagnosed with Fibromyalgia, OA, Hep C (1 positive test & then negative tests after that for the last 1.5 years, and then RA/OA/Spondylarthritis.

My new doctor is wonderful, kind, caring and takes time with me. Unfortunately we haven't made any progress with my treatment yet.

She has determined that I do have RA/OA/Spondylarthritis. And most likely fibromyalgia! So it could be that you have more than one illness at the same time. Which seems to make it very difficult for the doctors to treat.

We have been going through various medications hoping to find the right one that will work for me. I will just say don't give up! Find a doctor that truly listens to you and is willing to go the extra mile to get you the right treatment. Try different meds and keep trying until you find the one that works for you!

Good luck and keep the faith.
 
avatar
CaroleJ replied to jahoppes's response:
thanks so much jahoppes. i appreciate your thoughtful response. i'm encouraged to press on. thank you!
 
avatar
CrystalLarel responded:
Hi,

I hear your frustration. I've tried so many different medications and I still have daily pain. I wanted to let you know that I have been on methotrexate for a long time and I have not experienced hair loss. I took six pills once a week, then moved up to 10 pills but I got nausea so my doctor took be back down to six. I've now begun injections because my rhumatologist said they are easily tolerated because they don't go through your gut. He hopes to give me more. I asked him specifically if my hair will fall out becaue I love my hair, I've got great hair! He said I need to conside my quality of life. I informed him that my hair and my quality of life go hand in hand. He had a laugh and said he wouldn't argue with me on that one. Not everyone has hair loss though. Even when I was up to 10 pills once a week I just got nauseated, no hair loss. If you don't like the side effects of certain meds talk with your doctor about it, no matter how "superficial" they may seem, I hear you, on the hair situation!

Every body, illness, and reaction to medication is different so use caution when you look at other people's symptoms. I've been reading the posts and found that I've tried almost everything out there yet not experienced the side affects (or relief that others describe). We are all so different but that is why we work with our doctors to find what works for us. I've tried Himura, Enbrel, and Prednizone (forgive the spelling of the meds). I know have Remicade infusions every six weeks. I also take Vit D, Folic Acid, Hydroxochloriquine, Hydrocodone, Tramadol, Gabapentin, and Robaxin (muscle relaxer). I hope the infusions allow me to lower the pain meds because I am on a lot. I am a working mother and I don't want to sacrifice my job (full time High School Teacher) or my role as a mother to a 16 month old baby girl. I just take it one day at a time and work with my team of doctors, I educate myself as much as I can, I ask 50 million questions because no one cares as much about my body as I do, they can't, they don't feel what I feel. I expect a lot of my body and my hair! I'm going to do all I can to protect both!

I hope this is helpful for you!

Take Care, Crystal
 
avatar
crystalscats responded:
Well my hair started falling before even being put on these meds! LOL In fact part of what prompted me to see doc and have blood work which sent me to my Rhuemy doc. I wear wigs now. I love my wigs as now I can have the color and style I want. I was asked the other day by a young girl at work how I have perfect hair very day. I told her wig she nearly fell over, was clueless. Today's wigs aren't fake looking any more. I will only buy Rene of Paris. Best colors and real looking highlights.

So if you do lose your hair, it is not the end of the world. It bothered me a lot at first as a woman. But once I started my wigs now I don't go out unless one is on me. Better than my real hair any day! And less up keep for me! LOL
 
avatar
CaroleJ replied to CrystalLarel's response:
Thank you so much Crystal. This is very helpful. I will heed your caution looking at other's symptoms. I am amazed at the number of meds your on and am wondering if that's what it will take for me to get this under control. How much tramadol do you take? Does it ever make you nauseated? Thanks for your help!
 
avatar
CaroleJ replied to crystalscats's response:
Thank you Crystal. This is very helpful. Can you wear wigs to play a sport? Do they itch or get hot in warm weather? Thanks for the specifics on getting Rene or Paris. I never really considered getting a wig but you make it sound pretty do-able. Thank you!
 
avatar
crystalscats replied to CaroleJ's response:
LOL Play sports! I haven't played sports in a long time. I know though I wear a wig cap, so no itching to me. I also buy two sided tape at Sally's Beauty for toupee's. It comes in strips. I put one on the front and one in the back and they seem to stay on pretty well for me. I still wear them on windy days!

Tramadol I take as needed. I don't want to build up a tolerance so I don't take every day. I also don't exceed the 400 mg dose recommended per day. I due have nausea once in while, but I get that from a lot of things! LOL I always have a box of saltines in the house!! We are all different and meds act different for each of us.

Glad I could be helpful.

http://www.wigs.md/


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

Rheumatoid Arthritis infographic
Rheumatoid Arthritis is a debilitating condition that can cause inflammation and pain in the joints . In this infographic you will be ... More
Was this Helpful?
2 of 5 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.